Alert archive / Arizona / Flash Flood Warnings in 2006
Flash Flood Warning 59, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2006, 1:20 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2006, 1:20 PM MST (20:20 UTC)
- Expired
- Aug 24, 2006, 1:45 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1023 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 242023
FFWFGZ
AZC005-025-242145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
120 PM MST THU AUG 24 2006
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
* UNTIL 245 PM MST
* AT 116 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAINFALL RATE OF OVER ONE INCH PER HOUR FROM A STRONG THUNDERSTORM
OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.
YAVAPAI FLOOD CONTROL NETWORK GAGE AT WILSON MOUNTAIN HAS INDICATED
0.39 INCHES OF RAINFALL HAS FALLEN OVER THE BRINS FIRE IN A 15
MINUTE TIMEFRAME. BASED ON THIS HEAVY RAINFALL RATE...A FLASH FLOOD
WARNING FOR THE BRINS FIRE HAS BEEN ISSUED. MORE HEAVY RAIN CAN BE
EXPECTED THIS AFTERNOON AS MORE SHOWERS WITH EMBEDDED THUNDERSTORMS
MOVE OVER THE BRINS FIRE AREA.
THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING
ROCKSLIDES...MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN
AREA IN OAK CREEK CANYON...AS WELL AS FLOODING OF
CREEKS...ROADS...AND NORMALLY DRY WASHES. DO NO ATTEMPT TO DRIVE
THROUGH THIS AREA UNTIL THE THREAT HAS DIMINISHED.
LAT...LON 3494 11179 3490 11178 3490 11176 3490 11173
3493 11173 3494 11176
$$1 follow-up statement
000
WGUS75 KFGZ 242058
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
154 PM MST THU AUG 24 2006
AZC005-025-242145-
YAVAPAI AZ-COCONINO AZ-
154 PM MST THU AUG 24 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR SOUTH
CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES...
AT 151 PM MST...COCONINO COUNTY EMERGENCY MANAGEMENT OFFICIALS
AND LAW ENFORCEMENT HAVE REPORTED THAT HIGHWAY 89A HAS BEEN CLOSED
DUE TO A DEBRIS FLOW COVERING THE ROADWAY. PEOPLE ARE ADVISED NOT TO
TRAVEL SOUTH ALONG HIGHWAY 89A TO SEDONA FROM FLAGSTAFF. MODERATE
RAIN IS CONTINUING TO FALL IN THE BRINS FIRE AREA...AND MORE SHOWERS
WITH EMBEDDED STRONG THUNDERSTORMS WILL BE MOVING INTO THE BRINS
AREA WITHIN 30 MINUTES TO ONE HOUR. RAINFALL RATES OF ONE HALF TO
ONE INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
LAT...LON 3494 11179 3490 11178 3490 11176 3490 11173
3493 11173 3494 11176
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:00 AM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 24, 9:00 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 900 AM MST THU AUG 24 2006 .SYNOPSIS...FOR TODAY EXPECT CONTINUED SCATTERED RAIN SHOWERS AND THUNDERSTORMS TO FORM ALONG THE RIM BY AFTERNOON AND THEN MOVE EASTWARD. THESE STORMS WILL BE SLOW MOVING AND THEREFORE RAINFALL AMOUNTS COULD BE LOCALLY HEAVY IN SOME AREAS. && .DISCUSSION... THE UPPER LEVEL RIDGE WILL RETREAT EASTWARD AS A MID LATITUDE TROUGH DROPS DOWN FROM THE NORTHWEST. THIS WILL ALLOW A MORE WESTERLY FLOW PATTERN TO TAKE HOLD PUSHING THE MID LEVEL MOISTURE EASTWARD. THIS DRY AIR ALOFT WILL REDUCE CHANCES FOR PRECIPITATION AND THUNDERSTORMS IN THE WESTERN FORECAST ZONES. EXPECT WIDELY SCATTERED RAIN SHOWERS AND THUNDERSTORMS IN WESTERN ARIZONA TO BECOME MORE ISOLATED BY THE WEEKEND WITH SCATTERED CHANCES NEAR THE WHITE MOUNTAINS TO CONTINUE THROUGH THE WEEKEND. THE RETURN OF MONSOONAL MOISTURE HAS BEEN DELAYED A BIT ON THE LATEST GFS MODEL RUN. NOW IT APPEARS THE RETURN TO A MORE MOIST SOUTHEASTERLY FLOW WILL BEGIN ON MONDAY. THE TIMING OF THIS IS STILL NOT CERTAIN AS MODEL SOLUTIONS THIS FAR OUT IN THE FORECAST PERIOD TEND TO BE LESS PRECISE. THEREFORE THE EXTENDED FORECAST POP GRIDS WILL TREND TOWARDS CLIMATOLOGY FOR THE EARLY PART OF NEXT WEEK. BOHLIN && .AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF NORTHERN ARIZONA...ESPECIALLY ALONG THE MOGOLLON RIM AND OVER THE WHITE MOUNTAINS...BY ABOUT 20Z AND SPREAD INTO LOWER ELEVATIONS DURING THE AFTERNOON AND EARLY EVENING. THE SLIGHTLY DELAYED ONSET OF CONVECTION IS DUE TO CONSIDERABLE MID LEVEL CLOUD COVER OVER MUCH OF CENTRAL ARIZONA THIS MORNING. THE STRONGEST STORMS WILL PRODUCE CEILINGS NEAR OR BELOW 4000 FT AGL AND IFR VISIBILITIES. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. HOWARD .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 24, 10:00 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST THU AUG 24 2006 AZZ004>018-037>040-250700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY THE PRIMARY WEATHER THREAT TODAY WILL BE FROM SLOW MOVING THUNDERSTORMS WHICH HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE RIM BY AFTERNOON THEN MOVE EASTWARD WITH THE MEAN LOW LEVEL FLOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS AND RAIN SHOWERS WILL DECREASE SLIGHTLY IN THE WESTERN FORECAST ZONES. A MOIST MONSOON AIRMASS IS EXPECTED TO REMAIN ENTRENCHED OVER EAST CENTRAL ARIZONA FOR THE NEXT SEVERAL DAYS... LEADING TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:19 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 24, 9:48 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 20 min |
| Aug 24, 12:53 PM MST | Flash Flood Warning | FGZ | Yavapai | 37 min |
| Aug 24, 2:17 PM MST | Flash Flood Warning | FGZ | Coconino | 58 min |
| Aug 24, 2:22 PM MST | Flash Flood Warning | FGZ | Yavapai | 53 min |
| Aug 24, 2:34 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.